Alabama, 2010

Flash Flood in Alabama, August 1, 2010

August 1, 2010 · NWS HUN · 1 event in 1 county or zone

Isolated strong thunderstorms developed during the midday hours in far northern Alabama, then dropped south through the late afternoon hours. One particular storm dumped very heavy rainfall that resulted in isolated flash flooding in the city of Cullman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated strong thunderstorms developed during the midday hours in far northern Alabama, then dropped south through the late afternoon hours. One particular storm dumped very heavy rainfall that resulted in isolated flash flooding in the city of Cullman. Over 2 inches of rain fell in less than an hour, with totals exceeding 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 1, 2:44 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 1, 2:44 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
344 PM CDT SUN AUG 1 2010

...DANGEROUS HEAT INDICES TO CONTINUE OVER THE NEXT FEW DAYS...

.DISCUSSION...
OPPRESSIVE HEAT WAVE WILL CONTINUE TO INTENSIFY OVER THE NEXT
COUPLE OF DAYS ACROSS THE CENTRAL TENNESSEE VALLEY. THE LATEST
ANALYSIS SHOWS AN UPR RIDGE CENTERED OVER THE ARKLATEX AREA THAT
WILL MOVE EWRD OVER THE NEXT COUPLE OF DAYS. AS THE CENTER OF THE
RIDGE MOVES CLOSER...EXPECT A GENERAL INCREASE IN SUBSIDENCE AND
LESS POTENTIAL FOR CLOUD COVER AT LEAST FOR MONDAY AND TUESDAY.
MEANWHILE...THE SFC HIGH WILL CONTINUE TO MAINTAIN A PRESENCE OVER
THE MID-ATLANTIC REGION...AND PUSH VERY WARM/MOIST AIR INTO THE TN
VALLEY. ALTHOUGH WINDS MAY BE PREDOMINANTLY SERLY FOR MOST OF
MONDAY...DEW POINT TEMPS ARE GENERALLY LOW/MID 70S. SO...SEE NO
REASON NOT TO CONTINUE TO CARRY HIGH DEW POINTS DESPITE THE ERLY
WIND COMPONENT. THE MAV/GFS SEEMS TO BE SUFFERING FROM A TENDENCY
TO DRY THE BOUNDARY LAYER OUT TOO MUCH TOMORROW AND TUESDAY.
THUS...OPTED TO GO A BIT BELOW MAV GUIDANCE FOR ACTUAL HIGH TEMPS
AND ABOVE FOR OVERNIGHT LOWS AND RESULTING HEAT INDEX VALUES.
RECORD WARM OVERNIGHT LOWS ALSO LOOK POSSIBLE IF NOT LIKELY OVER
THE NEXT SEVERAL DAYS...WITH MOST READINGS IN THE MID 70S. HEAT
INDEX VALUES LOOK LIKELY TO TOP 110 DEGREES ON MONDAY AND TUESDAY
AFTERNOONS...PARTICULARLY ALONG AND WEST OF A LINE FROM
ALBERTVILLE...TO GUNTERSVILLE...AND HUNTSVILLE. IN LIGHT OF
THAT...DECIDED TO ISSUE AN EXCESSIVE HEAT WARNING BEGINNING MONDAY
AT 11 AM CDT...AND LASTING INTO EARLY TUESDAY EVENING. WILL ISSUE
THE HEAT ADVISORY FOR ALL OTHER LOCATIONS THROUGH
TUESDAY...INCLUDING OUR TN COUNTIES. ALTHOUGH...IF CURRENT
FORECAST TRENDS HOLD...AN EXCESSIVE HEAT WARNING MAY BE NEEDED FOR
ALL AREAS ON TUESDAY AFTERNOON.

WITH THE UPR RIDGE EDGING CLOSER TO THE AREA TOMORROW...WILL KEEP
THE FORECAST DRY ATTM. ALTHOUGH...A VERY ISOLD SHRA COULD OCCUR
MAINLY IN THE EAST DURING PEAK HEATING. NEVERTHELESS...DUE TO LOW
PROBABILITY OF OCCURRENCE...WILL NOT INCLUDE MENTION IN THE OFFICIAL
FCST. CHANCES FOR SHRA/TSRA MAY INCREASE SLIGHTLY ON TUESDAY AND
WEDNESDAY...MAINLY IN THE EAST...AS THE UPR RIDGE JOGS SLIGHTLY BACK
TO THE WEST. HEAT INDEX VALUES WILL PROBABLY CONTINUE TO BE VERY
HIGH INTO WEDNESDAY...POSSIBLY WARRANTING THE CONTINUATION OF THE
EXCESSIVE HEAT WARNING IN FUTURE FORECAST UPDATES.

THE UPR RIDGE BEGINS TO FLATTEN A LITTLE BY THURSDAY AS AN UPR
TROUGH BEGINS TO DIG EVER SO SLIGHTLY INTO THE GRT LAKES REGION. THE
GFS SEEMS TO BE A LITTLE TOO AGGRESSIVE WITH THE SUBSEQUENT MOVEMENT
WITH AN ASSOCIATED SFC TROUGH INTO THE REGION ON THURS...SO OPTED TO
GO WITH THE SLOWER ECMWF SOLUTION. HAVE RETAINED THE 20 POP FOR
THURSDAY AS SUBSIDENCE DECREASES SOMEWHAT...AND WILL RETAIN THE 30
POP FOR FRIDAY AND SAT AS A SFC FRONT STALLS IN THE REGION.
AFTERNOON HIGH TEMPS DURING THE LATTER PART OF THE WEEK WILL BE MORE
DEPENDENT ON THE AMOUNT OF RESULTING CLOUD COVER AND SHRA/TSRA
ACTIVITY. HOWEVER...DEW POINT TEMPS ARE LIKELY TO REMAIN IN THE 70S
THROUGH THE PERIOD.

&&

.CLIMATE...TEMPERATURES FOR JULY 2010 ENDED AS THE 2ND WARMEST ON
RECORD FOR HUNTSVILLE...WITH AN AVERAGE MONTHLY TEMPERATURE OF 83.7
DEGREES. THIS TIES JULY 1966...AND WAS ONLY 0.2 DEGREES COOLER THAN
THE HOTTEST JULY...WHICH OCCURRED IN 1930. TEMPERATURES WERE A
LITTLE COOLER AT THE SHOALS...WITH AN AVERAGE TEMPERATURE OF 83.0
DEGREES. NEVERTHELESS...THIS RANKS AS THE 6TH WARMEST JULY THERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    76  99  77 100  77 /   0   0   0  10   0
SHOALS        75 100  76 101  76 /   0   0   0  10   0
VINEMONT      75  97  76  98  75 /  10   0   0  10   0
FAYETTEVILLE  75  96  76  98  75 /   0   0   0  10   0
ALBERTVILLE   76  97  76  98  76 /  10  10   0  10   0
FORT PAYNE    74  95  75  98  75 /  10  10   0  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR THE FOLLOWING ZONES:
     DEKALB...JACKSON.

     EXCESSIVE HEAT WARNING FROM 11 AM MONDAY TO 8 PM CDT TUESDAY FOR
     THE FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

     HEAT ADVISORY UNTIL 11 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MARSHALL...MORGAN.

TN...HEAT ADVISORY FROM 11 AM MONDAY TO 8 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

KDW
Hazardous weather outlook, Aug 1, 10:11 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1111 AM CDT SUN AUG 1 2010

ALZ001>010-016-TNZ076-096-097-020300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1111 AM CDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAT ADVISORY IS IN EFFECT FOR ALL OF NORTH ALABAMA TODAY AND
TONIGHT. TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE MID TO
UPPER 90S...WITH HEAT INDICES BETWEEN 105 AND 109 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HEAT INDICES WILL RANGE FROM 105 TO AS HIGH AS 112 DEGREES IN SOME
LOCATIONS EACH AFTERNOON THROUGH SATURDAY. ADDITIONAL HEAT
ADVISORIES AND POSSIBLY EXCESSIVE HEAT WARNINGS MAY BECOME NECESSARY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY
THROUGH SATURDAY AS WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE
REGION. GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KNS

In the hours before

Special weather statement, Aug 1, 2:49 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 PM CDT SUN AUG 1 2010

ALZ016-012115-
CULLMAN-
349 PM CDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 415 PM
CDT...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PHELAN...OR NEAR CULLMAN...MOVING SOUTH AT 5
MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

PEOPLE IN CENTRAL CULLMAN COUNTY...INCLUDING THE CITIES OF PHELAN...
CULLMAN...GOOD HOPE AND HANCEVILLE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3419 8694 3429 8677 3409 8668 3408 8669
      3407 8668 3406 8668 3401 8673 3400 8673
      3399 8676 3395 8678 3393 8690
TIME...MOT...LOC 2049Z 348DEG 6KT 3413 8681

The radar

The Birmingham radar (KBMX), 109 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cullman

When
August 1, 2:55 PM CST to 5:55 PM CST
Where
Cullman County, 1.71 mi NNW of Phelan to 1.54 mi SW of Cullman
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.151, -86.835

Flash Flooding was reported at the intersection of Beech Avenue and Sheraton road. Up to 18 inches of water was reported to have flooded businesses in this area with a foot of water on the road intersection.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256271.